Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2005, 3:35 PM MDT for Box Elder County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2005, 3:35 PM MDT (21:35 UTC)
- Expired
- Sep 21, 2005, 4:12 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 48 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 212135 SVRSLC UTC003-212230- /O.NEW.KSLC.SV.W.0091.050921T2135Z-050921T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT WED SEP 21 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 430 PM MDT * AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF PROMONTORY...OR ABOUT 27 MILES SOUTH OF SNOWVILLE... AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PROMONTORY BY 425 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4165 11296 4145 11295 4155 11238 4185 11250 $$ SEAMAN
2 follow-up statements
000 WWUS55 KSLC 212152 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 352 PM MDT WED SEP 21 2005 UTC003-212230- /O.CON.KSLC.SV.W.0091.000000T0000Z-050921T2230Z/ BOX ELDER UT- 352 PM MDT WED SEP 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR CENTRAL BOX ELDER COUNTY... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF PROMONTORY...OR ABOUT 29 MILES SOUTH OF SNOWVILLE...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PROMONTORY BY 415 PM MDT LAT...LON 4167 11290 4146 11290 4155 11238 4185 11250 $$ SEAMAN
000 WWUS55 KSLC 212212 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 411 PM MDT WED SEP 21 2005 UTC003-212221- /O.CAN.KSLC.SV.W.0091.000000T0000Z-050921T2230Z/ BOX ELDER UT- 411 PM MDT WED SEP 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY HAS BEEN CANCELLED... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...THUS THE WARNING WHICH WAS IN EFFECT FOR BOX ELDER COUNTY HAS BEEN CANCELLED. LAT...LON 4167 11290 4146 11290 4155 11238 4185 11250 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:15 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 21, 1:15 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 115 PM MDT WED SEP 21 2005 .SYNOPSIS...A MOIST PACIFIC STORM WILL CROSS THE INTERMOUNTAIN REGION EARLY TONIGHT BRINGING UNSETTLED WEATHER. WEAK HIGH PRESSURE WILL BE OVER THE AREA THURSDAY BEFORE AN UPPER LOW DEVELOPS ALONG THE WEST COAST FOR THE UPCOMING WEEKEND. && .DISCUSSION...UPPER LOW EVIDENT IN EARLY AFTERNOON WATER VAPOR IMAGERY LIFTING NORTHEAST AND EVOLVING INTO OPEN WAVE ACROSS NORTHERN NV/SOUTHERN ID. AXIS OF SUBTROPICAL MOISTURE EXTENDS DOWNSTREAM OF THIS FEATURE ACROSS MUCH OF SOUTHERN AND EASTERN UT...WHILE DRIER MID LEVEL AIR HAS OVERSPREAD THE WESTERN DESERTS. DESPITE THIS DRIER AIR ALOFT...LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE FORECAST AREA WITH SURFACE DEW POINTS GENERALLY IN THE MID TO UPPER 50S...AND PW VALUES (BOTH GOES DERIVED AND IPW SENSOR) REMAIN IN THE .75 TO 1 INCH RANGE. SUNSHINE THIS AFTERNOON HAS RESULTED IN SUFFICIENT SURFACE HEATING TO ALLOW FOR SURFACE BASED LI VALUES IN THE -2 TO -4 RANGE ACROSS NORTHERN UT. CONVECTION CONTINUES TO DEVELOP ACROSS NORTHEAST NV INTO FAR NORTHWEST UT AHEAD OF APPROACHING TROUGH AXIS. AS LIFT ASSOCIATED WITH THIS TROUGH AXIS INTERACTS WITH MOIST UNSTABLE AIRMASS EXPECT CONVECTION TO INCREASE IN AREAL COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING HOURS. SHEAR PROFILES CONTINUE TO SUPPORT A THREAT FOR ORGANIZED STRONG CONVECTION THROUGH AFTERNOON HOURS...THIS THREAT WILL DIMINISH RAPIDLY THIS EVENING AS SHEAR PROFILES WEAKEN IN PROXIMITY TO MID LEVEL TROUGH AXIS. EXPECT MAJORITY OF PRECIPITATION TO EXIT FORECAST AREA BY 03Z AS MOISTURE AND DYNAMICS TRANSLATE EAST. EXTENDED MODELS CONTINUE TO ADVERTISE LONGWAVE TROUGH DEVELOPING OVER THE UPCOMING WEEKEND...HOWEVER LATEST SOLUTIONS KEEP TROUGH AXIS NEAR KSFO. THIS IS FURTHER WEST THAN WHAT HAD BEEN SUGGESTED A COUPLE OF DAYS AGO...BUT MAKES MORE SENSE BASED ON RECENT TREND OF UPPER LOWS TO DEVELOP ALONG/JUST OFF CA COAST AS OPPOSED TO OVER THE INTERIOR WEST. LEAD SHORTWAVE PROGGED TO BRUSH NORTHERN UT FRIDAY/FRIDAY NIGHT...WHICH WILL BRING A CHANCE OF PRECIPITATION TO FAR NORTHERN UT. AS LOW DEVELOPS OFF COAST DEEP SOUTHERLY FLOW EXPECTED TO SPREAD ACROSS FORECAST AREA. GFS DOES SUGGEST PLUME OF MID LEVEL MOISTURE TO SPREAD NORTHWARD WITHIN THIS FLOW ACROSS FORECAST AREA. AS A RESULT HAVE RETAINED SLIGHT CHANCE POPS OVER THE WEEKEND. THIS TROUGH IS NOW FORECAST TO LIFT ACROSS THE REGION TUESDAY...HOWEVER SUFFICIENT UNCERTAINTY REMAINS WITH TIMING OF THIS FEATURE TO PRECLUDE INTRODUCING ANYTHING MORE THAN SLIGHT CHANCE POPS AT THIS TIME. && .AVIATION...ALTHOUGH ISOLATED CELLS DEVELOPING OVER THE WEST DESERTS MAY IMPACT KSLC THROUGH 22Z...BEST THREAT FOR THUNDERSTORMS WILL BE WITHIN THE 22-02Z TIMEFRAME ASSOCIATED WITH STORM SYSTEM CURRENTLY MOVING INTO FAR NORTHWEST UT. CEILINGS WILL LIKELY FALL INTO THE 4000-5000FT RANGE ASSOCIATED WITH THESE STORMS. WIND SHIFT TO NW EXPECTED TO ARRIVE BY 02Z. WEAK PRESSURE GRADIENT OVERNIGHT MAY ALLOW SOUTHERLY DRAINAGE WINDS TO DEVELOP TOWARDS 10-12Z TIMEFRAME. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN
Hazardous weather outlook, Sep 21, 6:15 AM MDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 615 AM MDT WED SEP 21 2005 UTZ001>021-WYZ021-221200- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 615 AM MDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EVENING...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. A FEW STORMS MAY PRODUCE HEAVY RAINFALL. THE SHOWERS AND STORMS WILL BE TRIGGERED BY A VIGOROUS UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION...COUPLED WITH A COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:02 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 43 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.